Alert archive / Michigan / Gale Warnings in 2012

Gale Warning 20, NWS Grand Rapids, MI

April 23, 2012

NWS Grand Rapids, MI issued this gale warning at Apr 23, 2012, 4:13 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2012, 4:13 PM EDT (20:13 UTC)
Expired
Apr 23, 2012, 10:56 PM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WHUS73 KGRR 232013
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
413 PM EDT MON APR 23 2012

LMZ844>849-240415-
/O.UPG.KGRR.SC.Y.0034.000000T0000Z-120424T2300Z/
/O.NEW.KGRR.GL.W.0020.120423T2013Z-120424T2300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
413 PM EDT MON APR 23 2012

...GALE WARNING IN EFFECT UNTIL 7 PM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT TUESDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTHWEST GALES TO 35 KNOTS THROUGH TUESDAY.

* WAVES...3 TO 6 FEET THROUGH TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

MEADE
1 follow-up statement
464 
WHUS73 KGRR 240256
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1056 PM EDT MON APR 23 2012

LMZ844>849-241100-
/O.CAN.KGRR.GL.W.0020.000000T0000Z-120424T2300Z/
/O.NEW.KGRR.SC.Y.0035.120424T0256Z-120424T2100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1056 PM EDT MON APR 23 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT TUESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT TUESDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST 15 TO 25 KNOTS TONIGHT BECOMING WEST ON
  TUESDAY.

* WAVES...3 TO 5 FEET TONIGHT SUBSIDING TO 1 TO 3 FEET LATE
  TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JK

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Apr 23, 4:01 PM EDT, 12 minutes earlier.

Area forecast discussion, Apr 23, 4:01 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT MON APR 23 2012

.SYNOPSIS...
ISSUED AT 359 PM EDT MON APR 23 2012

BRISK NORTH WINDS RELATED TO A SLOW MOVING STRONG LOW PRESSURE
SYSTEM OVER NEW YORK STATE WILL CONTINUE TONIGHT AND TUESDAY. THE
FIRE DANGER WILL BE ELEVATED THROUGH TUESDAY AS THE STRONG WINDS
COMBINE WITH VERY DRY CONDITIONS.

WINDS WILL BE MUCH LIGHTER AND WEDNESDAY AND IT WILL BE WARMER...
BUT A CHANCE OF RAIN WILL DEVELOP. MORE COOL WEATHER IS EXPECTED
FOR THE END OF THE WEEK AND THE WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 359 PM EDT MON APR 23 2012

STRONGER WINDS TONIGHT OUGHT TO MITIGATE THE THREAT OF A
SIGNIFICANT FREEZE/FROST EVENT... SO WILL NOT ISSUE ANY
HEADLINES. WIND GUSTS HAVE REMAINED BELOW ADVISORY CRITERIA BUT
GUSTS TO 35-40 MPH WILL STILL BE POSSIBLE THROUGH EARLY EVENING.

TUESDAY WILL BE FAIRLY SIMILAR TO MONDAY... WITH STRONG AND GUSTY
NORTH WINDS COMBINING WITH RELATIVE HUMIDITIES BELOW 35 PERCENT TO
CREATE AN ELEVATED FIRE DANGER. TEMPERATURES WILL REMAIN COOL WITH
HIGHS IN THE 50S. AS WINDS DIMINISH ON TUESDAY NIGHT... ANOTHER
FROST THREAT MAY DEVELOP.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 359 PM EDT MON APR 23 2012

MAIN LONG TERM CONCERNS IN THIS FCST PACKAGE WILL BE PCPN TRENDS FOR
THE BEGINNING PERIOD AND THIS WEEKEND...ALONG WITH SOME POSSIBLE
P-TYPE ISSUES THIS WEEKEND.

WED...AND ESPECIALLY WED NIGHT ARE LOOKING BETTER AND BETTER FOR
RAIN SHOWERS ACROSS THE AREA. THE MODELS CONTINUE TO BRING IN A
DECENT SHORT WAVE FROM THE NW...WHICH WILL PHASE WITH A WEAKENING
SRN STREAM SYSTEM. THIS PHASING WILL ALLOW FOR A DECENT PLUME OF
GULF MOISTURE TO INTERACT WITH THE NRN STREAM WAVE OVER THE AREA. WE
ARE NOT LOOKING AT SIGNIFICANT RAINS WITH THIS SYSTEM...BUT IT
POTENTIALLY LOOKS TO BE A WIDESPREAD LIGHT RAIN EVENT. SUFFICIENT
INSTABILITY FOR THUNDER LOOKS LIKE IT SHOULD REMAIN JUST SOUTH OF
THE STATE...CLOSER TO THE TRUE WARM SECTOR.

WE WILL SEE THE MAIN SHORT WAVE PASS THE AREA EITHER VERY LATE WED
NIGHT OR EARLY THU. THIS SHOULD CUT THE PCPN OFF EITHER WAY BY THU
AFTERNOON. WE WILL SEE CONFLUENT FLOW ALOFT BUILD IN THU
AFTERNOON...LEADING TO SFC RIDGING OVERHEAD. THIS WILL KEEP THE
WEATHER DRY THROUGH THE DAY ON FRI WITH COOL TEMPS IN THE 50S.

KIND OF A COMPLEX SCENARIO SHAPING UP FOR THE WEEKEND FOR THE
REGION. WE WILL SEE THE UPPER LOW CURRENTLY OFF THE COAST OF CA LIFT
TO THE NE AS A MORE DOMINANT UPPER LOW IN THE GULF OF ALASKA DIVES
SOUTH AND KICKS IT OUT. IT WILL MAKE A RUN AT THE AREA...AND ADVECT
MOIST AIR UP AND OVER A FRONTAL SYSTEM TO OUR SOUTH. THIS SYSTEM
WILL EVENTUALLY SLOW DOWN AS THE WINTER-LIKE POLAR VORTEX EXPECTED
OVER ERN CANADA WILL HOLD ITS GROUND.

RIGHT NOW THE MODELS ARE IN AGREEMENT IN HAVING THE FRONT STALL OUT
TO OUR SOUTH...AND HAVE THE WARM AND MOIST AIR OVERRUNNING THE AREA
ALOFT. TAKING THE MODELS VERBATIM RIGHT NOW WOULD BRING A COLD RAIN
TO THE AREA FOR A GOOD PORTION OF THE WEEKEND. THE GFS WOULD CHANGE
PCPN OVER TO SNOW SAT NIGHT AND SUN AND BRING POTENTIAL ACCUMULATING
SNOW TO THE AREA. THE EURO IS A BIT WARMER...AND WOULD SUPPORT SOME
SNOW MIXING IN LATE SAT NIGHT AND EARLY SUN. WE WILL LEAN TOWARD THE
EURO AND GEM...AND INTRODUCE A MIX FOR SAT NIGHT AND SUN.

THE POSITION OF THE FRONT AND WHO WILL SEE RAIN AND/OR SNOW ALL
DEPENDS ON WHEN THE FRONT GETS STOPPED BY THE CANADIAN LOW. THE
MODELS ARE SURE TO FLUCTUATE IN THEIR SOLUTIONS WITH THE UNCERTAINTY
OF THE SHORT WAVES WITH THE UPPER LOW AND UNTIL THE CA LOW COMES
ONSHORE INTO THE RAOB NETWORK. MODELS DO AGREE FOR NOW IN TAKING ALL
PCPN OUT BY MON...AND LEAVING A DRY AND COOL FCST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 128 PM EDT MON APR 23 2012

ONLY REAL ISSUE FOR AVIATION INTERESTS WITH THIS FORECAST PACKAGE
WILL BE THE WINDS AS SKIES SHOULD REMAIN MOSTLY CLEAR THROUGH THE
PERIOD.

WINDS HAVE INCREASED TO AROUND 20 KNOTS SUSTAINED WITH
GUSTS UP AROUND 30 KNOTS OR SO. THIS WILL CONTINUE THROUGH EARLY
EVENING BEFORE DIMINISHING A BIT. MODELS ARE INDICATING THAT WINDS
SHOULD REMAIN UP AROUND 10 KNOTS OR SO OVERNIGHT. WINDS ALOFT AT
2K FEET WILL BE AROUND 40 KNOTS FOR SOME LOW LEVEL WIND SHEAR DUE
TO SPEED. WE FEEL THAT IT IS NOT ENOUGH TO INSERT LLWS INTO THE
FCST.

WINDS WILL INCREASE ONCE AGAIN TOWARD NOON ON TUE AS DIURNAL
THERMALS BEGIN TO MIX SOME OF THE STRONGER WINDS DOWN. WE ARE
EXPECTING WIND GUSTS TO APPROACH 30 KNOTS ONCE AGAIN ON TUE
AFTERNOON. THE HIGHEST WINDS WILL BE FOUND THE FURTHER EAST YOU GO
DUE TO A STRONGER GRADIENT THERE.

&&

.MARINE...
ISSUED AT 359 PM EDT MON APR 23 2012

MKG GLERL OB IS VERY CLOSE TO GALES AT 33 KT... AND WITH WINDS
PROGGED TO STILL INCREASE THROUGH 00Z... WILL UPGRADE THE EXISTING
SMALL CRAFT ADVISORY TO A GALE WARNING.

&&

.FIRE WEATHER...
ISSUED AT 359 PM EDT MON APR 23 2012

FIRE DANGER WILL REMAIN ELEVATED THROUGH THE EARLY EVENING ACROSS
THE ENTIRE AREA DUE TO THE LOW HUMIDITIES AND STRONG WINDS. WE WILL
SEE SOME RECOVERY OF HUMIDITIES...HOWEVER SOME WIND REMAINING UP
WILL LIMIT HUMIDITY RECOVERY.

FIRE DANGER WILL ONCE AGAIN BE ELEVATED DURING THE DAY ON TUESDAY.
MODELS ARE INDICATING DEW POINTS SLIGHTLY HIGHER ON TUE...HOWEVER
THEY ARE LIKELY A LITTLE TOO MOIST WITH THIS TYPE OF PATTERN.
TEMPERATURES WILL BE ALSO A LITTLE WARMER...SO HUMIDITIES SHOULD BE
IN THE BALLPARK OF TODAY/S VALUES IF NOT SLIGHTLY LOWER. WINDS WILL
ALSO BE SIMILAR TO THIS AFTERNOON WITH GUSTS AROUND 30-35 MPH LIKELY
BY AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 359 PM EDT MON APR 23 2012

THERE ARE NO HYDRO CONCERNS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING UNTIL 7 PM EDT TUESDAY FOR LMZ844>849.

&&

SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...NJJ
AVIATION...NJJ
FIRE WEATHER...NJJ
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, Apr 23, 4:00 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT MON APR 23 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
400 PM EDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

FIRE DANGER WILL BE ELEVATED ACROSS THE ENTIRE AREA THROUGH EARLY
THIS EVENING WITH VERY DRY AIR IN PLACE AND WITH WIND GUSTS TO 35
MPH EXPECTED.

SOME OF THE NORMAL LOCALLY COLDER LOCATIONS UP NORTH MAY SEE
TEMPERATURES BRIEFLY DIP TO AROUND...OR SLIGHTLY BELOW FREEZING FOR
A BRIEF PERIOD TOWARD DAYBREAK TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-240915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
400 PM EDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

GALE WARNINGS ARE POSTED FOR ALL OF THE NEARSHORE WATERS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE WARNINGS WILL REMAIN IN PLACE FOR ALL OF THE NEARSHORE WATERS
THROUGH THE DAY ON TUESDAY.

OSTUNO NJJ

Nearby

Gale Warnings in Michigan, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.